Thunderstorm Wind, Pennington
- When
- July 31, 10:36 PM MST
- Where
- Pennington County, 0.68 mi SE of Rapid City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.073, -103.211
A thunderstorm produced strong wind gusts around Rapid City and Ellsworth Air Force Base.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced strong wind gusts around Rapid City and Ellsworth Air Force Base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 8:01 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT SUN JUL 31 2011
.DISCUSSION...SEVERE CONVECTIVE COMPLEX HAS PUSHED INTO
SWRN/SCNTRL ND SO HAVE CANCELLED THE TORNADO WATCH FOR OUR NWRN SD
COUNTIES. THERE IS STILL A LOT OF ELEVATED INSTABILITY AND MONSOON
MOISTURE ACROSS THE REGION SO WILL KEEP CHANCE OF TSTMS IN THE
FCST THROUGH THE NIGHT.
&&
AVIATION...ISOLD TO SCT HIGH BASED TSTMS ARE POSSIBLE THROUGH THE
NIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL.
&&
.PREV DISCUSSION... /ISSUED 206 PM MDT SUN JUL 31 2011/
DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE ACROSS
NORTHEAST WYOMING. HIGH BL MOISTURE ACROSS THE AREA...WITH SURFACE
DEWPOINTS INTO THE LOWER 70S ACROSS THE EASTERN PORTIONS OF
FORECAST AREA. VERY UNSTABLE ACROSS WESTERN SOUTH DAKOTA...WITH
MLCAPE GREATER THAN 3000J/KG. CAP SLOWLY ERODING. TCU POPPING UP
OVER THE BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA. VERY SUBTLE WAVE
LIFTING THROUGH WYOMING...AND WILL MOVE ACROSS THE FORECAST AREA THIS
EVENING. SUFFICIENT SHEAR WILL ALLOW FOR SUPERCELLS TO APPEAR.
VERY LARGE HAIL AND DAMAGING WINDS EXPECTED. 0-1KM SHEAR ACROSS
NORTHWEST SOUTH DAKOTA LOWER LCL SUGGEST A SMALL TORNADO THREAT.
SLOW STORM MOTION AND HIGH PRECIPITABLE WATER WILL RESULT IN
LOCALLY HEAVY RAIN.
MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT NORTH/EAST OF THE
FORECAST AREA THIS EVENING...HOWEVER STEEP MID LEVEL LAPSE RATES
AND MONSOON MOISTURE COULD KEEP ISOLATED CONVECTION AROUND THROUGH
THE NIGHT.
ON MONDAY...A STRONGER SHORTWAVE MOVES ACROSS THE AREA ON
MONDAY...AS COLD FRONT SLIDES THROUGH NORTHEAST WYOMING/WESTERN
DAKOTAS. THREAT FOR ANOTHER ROUND OF SEVERE WEATHER...ESPECIALLY
ACROSS NORTHWEST SOUTH DAKOTA. HIGH PRESSURE SETTLES IN ACROSS THE AREA
FOR TUESDAY. WILL BE PLEASANTLY COOLER. THUNDERSTORM THEAT LIMITED
TO HIGHER TERRAIN OF NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA.
EXTENDED...ACTIVE PATTERN WILL CONTINUE OVER THE REGION AS AN UPPER
RIDGE REMAINS ANCHORED OVER THE SRN PLAINS. THIS WILL BRING
MONSOONAL FLOW ALONG WITH VARIOUS SHORT WAVES THROUGH OUR AREA.
THEREFORE...WILL CONTINUE THE DAILY CHANCE FOR THUNDERSTORMS.
TEMPERATURES WILL REMAIN NEAR AVERAGE.
AVIATION...SCT TSRA ARE EXPECTED THROUGH THIS EVENING
..PARTICULARLY OVER NWRN SD WHERE SOME STORMS MAY BECOME SEVERE.
LCL IFR VIS CAN BE EXPECTED IN HEAVIER PRECIP. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ MONDAY FOR BENNETT-
HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&
JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1140 AM MDT SUN JUL 31 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 742 AM MDT (842 AM CDT) SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. THE HEAT ADVISORY WILL CONTINUE THROUGH MONDAY AFTERNOON...WHERE HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES ACROSS CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
823 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG LEMMON 45.94N 102.16W
07/31/2011 PERKINS SD LAW ENFORCEMENT
6-8 INCH DIAMETER TREE BRANCHES BROKEN
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 7 E DOWNTOWN STURGIS 44.41N 103.37W
07/31/2011 M64 MPH MEADE SD AWOS
&&
DBARBERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL DOWNTOWN SPEARFISH 44.50N 103.86W
07/31/2011 E0.88 INCH LAWRENCE SD PUBLIC
0430 PM HAIL DOWNTOWN SPEARFISH 44.50N 103.86W
07/31/2011 E2.00 INCH LAWRENCE SD PUBLIC
0435 PM HAIL 2 NNW SAINT ONGE 44.58N 103.75W
07/31/2011 E0.75 INCH LAWRENCE SD TRAINED SPOTTER
1.3 INCHES OF RAIN IN 30 MINUTES
0435 PM TSTM WND GST 2 NNW SAINT ONGE 44.58N 103.75W
07/31/2011 E60.00 MPH LAWRENCE SD TRAINED SPOTTER
0440 PM TSTM WND GST 1 SE FRUITDALE 44.66N 103.68W
07/31/2011 E60.00 MPH BUTTE SD PUBLIC
LASTED 15 MINUTES BIG BRANCHES BROKEN
0500 PM TSTM WND GST 3 E DOWNTOWN STURGIS 44.42N 103.45W
07/31/2011 E60.00 MPH MEADE SD TRAINED SPOTTER
0515 PM TSTM WND GST 7 E DOWNTOWN STURGIS 44.41N 103.37W
07/31/2011 M64.00 MPH MEADE SD AWOS
0550 PM HAIL 9 E MUD BUTTE 45.01N 102.69W
07/31/2011 E1.00 INCH MEADE SD PUBLIC
0648 PM TSTM WND GST 1 WSW PRAIRIE CITY 45.53N 102.81W
07/31/2011 E60.00 MPH PERKINS SD TRAINED SPOTTER
0649 PM TSTM WND GST 7 SW BISON 45.45N 102.57W
07/31/2011 E60.00 MPH PERKINS SD PUBLIC
0650 PM HAIL 7 SSE BISON 45.43N 102.43W
07/31/2011 E1.75 INCH PERKINS SD TRAINED SPOTTER
0650 PM TSTM WND GST NNE RED OWL 44.70N 102.55W
07/31/2011 E60.00 MPH MEADE SD TRAINED SPOTTER
0705 PM HAIL 6 SE BISON 45.46N 102.38W
07/31/2011 E1.25 INCH PERKINS SD PUBLIC
0710 PM TSTM WND GST 5 ENE RED OWL 44.73N 102.46W
07/31/2011 E70.00 MPH MEADE SD PUBLIC
0726 PM TSTM WND GST 7 SW SHADEHILL RESERVOI 45.68N 102.35W
07/31/2011 E70.00 MPH PERKINS SD TRAINED SPOTTER
0745 PM TSTM WND DMG 2 N SHADEHILL 45.80N 102.18W
07/31/2011 PERKINS SD PUBLIC
10 INCH DIAMETER TREES BROKEN AND UPROOTED
0745 PM TSTM WND GST 2 N SHADEHILL 45.80N 102.18W
07/31/2011 E70.00 MPH PERKINS SD PUBLIC
0745 PM HAIL 2 N SHADEHILL 45.80N 102.18W
07/31/2011 E1.00 INCH PERKINS SD PUBLIC
0755 PM TSTM WND GST 3 SE LEMMON 45.91N 102.11W
07/31/2011 M94.00 MPH PERKINS SD AWOS
0755 PM TSTM WND DMG LEMMON 45.94N 102.16W
07/31/2011 PERKINS SD LAW ENFORCEMENT
6-8 INCH DIAMETER TREE BRANCHES BROKEN
0756 PM HAIL 1 W LEMMON 45.94N 102.18W
07/31/2011 E1.25 INCH PERKINS SD LAW ENFORCEMENT
0800 PM TSTM WND GST LEMMON 45.94N 102.16W
07/31/2011 M82.00 MPH PERKINS SD MESONET
0800 PM TSTM WND GST 3 W LEMMON 45.94N 102.22W
07/31/2011 M61.00 MPH PERKINS SD DEPT OF HIGHWAYS
SDDOT RWIS
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 8 WNW USTA 45.25N 102.31W
07/31/2011 E1.25 INCH PERKINS SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 7 SE MEADOW 45.46N 102.11W
07/31/2011 E1.00 INCH PERKINS SD TRAINED SPOTTER
50-60 MPH WIND ACCOMPANIED THE HAIL
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.16W
07/31/2011 M70 MPH PERKINS SD DEPT OF HIGHWAYS
SDDOT RWIS
&&
JJOHNSONThe Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337902, 337903.